Kansas, 2004Ice Storm in Kansas, January 25, 2004
January 25, 2004 · NWS TOP · 1 event in 1 county or zone
1 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 24, 10:36 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 24, 10:36 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1036 PM CST SAT JAN 24 2004
.DISCUSSION...
RADAR STARTING SHOWING SOME PATCHY PRECIP AROUND 8 PM AND HAS SINCE
BEEN FILLING IN. UPDATING TO COVER PERIODS OR AREAS OF LIGHT PRECIP
FOR THE REST OF THE EVENING THEN WIDESPREAD OR PERIODS OF PRECIP
AFTER MIDNIGHT. HAVE UPPED THE NORTH CENTRAL COUNTIES INTO THE
PERIODS PRECIP CATEGORY OVERNIGHT FROM LIKELY. NOT A LOT CHANGED
ELSEWHERE IN FORECAST WITH ADVISORIES AND WARNINGS FROM MIDNIGHT
THROUGH 4 PM CST SUNDAY. HAVE PRECIP DIMINISHING TO FREEZING
DRIZZLE CHANCE IN AFTERNOON HOWEVER DID UP THE POPS SOME IN THE
NORTH CENTRAL COUNTIES AND MENTIONED SOME LIGHT SNOW. NORTHERN
STREAM FEATURE PUSHES BY DURING THE DAY AND COULD ENHANCE PRECIP
CHANCES THIS AREA FOR THE AFTERNOON HOURS. WILL PASS ON THOUGHTS TO
NEXT SHIFT.
PF
&&
.PREV DISCUSSION...
ICE ACCUMULATION POTENTIAL OVER THE NEXT 24 HOURS IS THE MAIN
CONCERN.
MOISTURE POOLING OVER OKLAHOMA WILL CONTINUE SPREADING NORTH TOWARD
THE FORECAST AREA THIS EVENING. PRECIPITATION WILL BECOME
WIDESPREAD ACROSS MUCH OF THE AREA AFTER MIDNIGHT AS THE H500
DEFORMATION ZONE SHIFTS TO THE NORTH. SURFACE TEMPERATURES ALREADY
BELOW FREEZING ACROSS THE NORTHERN COUNTIES DURING THE AFTERNOON...
SO INITIAL PRECIPITATION NORTH OF I-70 WILL BE AS FREEZING RAIN. AS
TEMPERATURES COOL DURING THE EVENING...THE FREEZING RAIN AREA WILL
SPREAD SOUTH TO NEAR AN EMPORIA-GARNETT LINE BY SUNRISE SUNDAY.
FREEZING RAIN WILL CONTINUE THROUGH SUNDAY MORNING PRODUCING TOTAL
ICE ACCUMULATIONS AROUND A QUARTER INCH GENERALLY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE...WITH LESSER AMOUNTS ELSEWHERE.
PRECIPITATION SHOULD TAPER OFF TO LIGHT FREEZING DRIZZLE BY NOON AS
THE INITIAL H500 LOW CROSSES THE AREA.
THE NEXT H500 IMPULSE COMES RAPIDLY DOWN THE NORTHWEST FLOW ON
SUNDAY. TIMING OF THIS SYSTEM CONTINUES TO BE A PROBLEM WITH THE
GFS FASTER WITH THE TROF LINE CROSS THE FORECAST AREA...SO TRIED TO
SLOW DOWN THE PROGRESSION SOMEWHAT. SYSTEM SHOULD SPREAD A CHANCE
FOR SNOW ACROSS MOST OF THE AREA BY LATE SUNDAY EVENING AND
CONTINUING OVERNIGHT. BELIEVE LIGHT SNOW WILL END FOR MOST AREAS
MONDAY AFTERNOON AS THE MAIN UPPER TROF CROSS THE REGION.
SYSTEM TIMING PROBLEMS CONTINUE LATER NEXT WEEK WITH THE GFS FASTEST
AND THE ECMWF SLOWEST. WILL SHOW A CHANCE OF LIGHT SNOW WEDNESDAY
NIGHT AND THURSDAY WITH A FAST MOVING SYSTEM...ALTHOUGH TIMING AND
AVAILABLE MOISTURE MAY NEED TO BE ADJUSTED WITH LATER MODEL RUNS.
INCREASED TEMPERATURES ABOUT 5 DEGREES FOR MIDDLE AND LATTER PART OF
THE WEEK AS ADVERTISED COLD AIR DOESNT LOOK QUITE AS IMPRESSIVE.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING 06Z SUNDAY
THROUGH 22Z SUNDAY ALONG AND SOUTHEAST OF A VALLEY FALLS...TOPEKA...
MANHATTAN...EMPORIA LINE. WINTER WEATHER ADVISORY OTHER COUNTIES
FROM 06Z SUNDAY THROUGH 22Z SUNDAY.
&&
Hazardous weather outlook, Jan 24, 10:17 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CST SAT JAN 24 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-251100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1017 PM CST SAT JAN 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
ICE ACCUMULATIONS ARE LIKELY ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS OVERNIGHT. A QUARTER OF AN INCH OF ICE
ACCUMULATION OR MORE IS POSSIBLE ACROSS EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS WITH GENERALLY LESS THAN A QUARTER INCH OF ICE OVER
NORTH CENTRAL KANSAS.
SLEET WILL BE MORE OF A PROBLEM ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS NEAR THE NEBRASKA STATE LINE. UP TO A HALF INCH OF SLEET
ACCUMULATION IS POSSIBLE.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NORTH CENTRAL AND POTIONS
OF NORTHEAST KANSAS. AN ICE STORM WARNING REMAINS IN EFFECT THROUGH
4 PM SUNDAY ACROSS EAST CENTRAL AND PARTS OF NORTHEAST KANSAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING RAIN...SLEET AND FREEZING DRIZZLE WILL CONTINUE DURING THE
DAY SUNDAY. ICE ACCUMULATIONS UP TO A HALF INCH ARE POSSIBLE SUNDAY
MORNING ACROSS EAST CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. THE
PRECIPITATION SHOULD CHANGE OVER TO SNOW ACROSS THE WHOLE AREA SUNDAY
NIGHT. ACCUMULATIONS OF SNOW ARE EXPECTED TO BE AN INCH OR LESS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Ice Storm, Cloud
- When
- January 25, 12:25 AM CST
- Where
- Cloud forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
A car struck 2 emergency vehicles pulling another vehicle out of a ditch. two people in the car were injured; the 54 year old female driver and her 54 year old husband who was a passenger in the car. The incident occurred on U.S. Highway 81 1 mile south of Concordia.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, January 25 to 26, 20041 death · $275,000 · 11 events
- Tornado in Louisiana, January 25, 20043 injured · $1.0 million · F2 · 1 event
- Winter Storm in Virginia, January 25 to 26, 20041 death · 15 events
- Winter Storm in Maryland, January 25 to 26, 20041 death · 11 events
- Cold in New Jersey, January 25, 20041 death · 1 event
- Cold in Pennsylvania, January 25, 20041 death · 1 event
- Cold in Illinois, January 25, 20041 death · 1 event
- Ice Storm in Georgia, January 25 to 27, 20041 injured · $925,000 · 33 events
- Winter Storm in Ohio, January 25 to 26, 2004$3.0 million · 9 events
- Ice Storm in South Carolina, January 25, 2004$3.0 million · 3 events
- Ice Storm in North Carolina, January 25, 2004$2.5 million · 2 events
- Heavy Snow in Utah, January 25, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381549.